Texas, 2011

Damaging Winds in Texas, September 19, 2011

September 19, 2011 · NWS CRP · 4 events in 1 county or zone

Another upper level disturbance interacted with a sea breeze boundary to produce scattered severe thunderstorms over the southern Coastal Bend in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Another upper level disturbance interacted with a sea breeze boundary to produce scattered severe thunderstorms over the southern Coastal Bend in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 19, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 19, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
300 PM CDT MON SEP 19 2011

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...WATER VAPOR IMAGERY/
STREAMLINE DATA/MODEL INITIALIZATIONS CLEARLY DEPICT SUBSIDENCE/
MID LEVEL DRYING OVER THE REGION FROM THE NORTHWEST BEHIND A
QUASI- STATIONARY UPPER TROUGH WITH AXIS NEAR THE TEXAS COAST.
CONCUR WITH THE NAM/GFS THAT SUBSIDENCE/MID LEVEL DRYING WILL
CONTINUE THROUGH TUESDAY. IN RESPONSE TO THE FOREGOING UPPER
TROUGH...A WEAK FRONTAL BOUNDARY...CURRENTLY JUST NORTH OF THE CWA
BASED ON MSAS THETA-E...IS PROGD TO MOVE SLOWLY SOUTHWARD ACRS THE
REGION TONIGHT/TUESDAY. ANTICIPATE ISOLD CONVECTION TO CONTINUE
OVER THE ERN CWA LATE THIS AFTN/EARLY EVENING. EXPECT DRYING/
SUBSIDENCE TO PRECLUDE CONVECTION TNGT/TUESDAY OVER LAND. MSTR
CONVERGENCE ASSOCIATED WITH THE FOREGOING FRONT/LESS SUBSIDENCE
MAY RESULT IN ISOLD CONVECTION OVER THE WATERS TNGT. WIND/SEAS
OVER THE WATERS TO REMAIN WELL BELOW SCA.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...EXTENDED FORECAST IS NOT
GETTING ANYMORE CLEAR THAN IT HAS BEEN THE PAST FEW DAYS. MODELS ARE
NOW RATHER DRY WEDNESDAY AND MUCH OF THURSDAY WITH PW VALUES WELL
BELOW 1.5 INCHES. WITH THE FRONT PUSHING IN LATE THURSDAY NIGHT PWS
INCREASE JUST A BIT. HAVE TAKEN PRECIP WORDING OUT FROM WEDNESDAY
MORNING THROUGH THURSDAY MORNING. WE MAY BE ABLE TO DEVELOP A FEW
STORMS ALONG THE FRONT...BUT NOT LIKING MORE THAN A 20 POP AT THIS
POINT. FRONT TIMING/STRENGTH ARE STILL VERY UNCLEAR. UPPER LEVEL
PATTERN IS ACTUALLY RATHER SIMILAR BETWEEN MODELS...WITH THE UPPER
LOW DEVELOPING IN THE GREAT LAKES REGION. ECMWF AND CANADIAN VERY
WEAKLY BRINGING THE LATE WEEK FRONT INTO THE AREA. 12Z GFS STILL
PUSHES THE FRONT THROUGH THURSDAY NIGHT...BUT KEEPS NORTHERLY FLOW
FOR A MUCH SHORTER PERIOD THAN EARLIER RUNS. HAVE STARTED TO LEAN
THE FORECAST THAT WAY AS WELL...AS THIS IS LEANING MORE TOWARD THE
ECMWF AND CANADIAN SOLUTIONS. STILL EXPECT WE WILL SEE SOMEWHAT
COOLER TEMPERATURES IN THE EXTENDED PERIOD WITH HIGHS GENERALLY IN
THE LOW AND MID 90S...WITH SOME UPPER 80S NORTHEAST. BY LATE IN
THE WEEKEND MODELS DIVERGE SIGNIFICANTLY ONCE AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  92  69  92  72  /  10  10  10  10  10
VICTORIA          66  92  67  94  68  /  10  10  10  10  10
LAREDO            75  98  69  97  74  /  10  10  10  10  10
ALICE             70  94  68  95  70  /  10  10  10  10  10
ROCKPORT          73  89  72  89  76  /  10  10  10  10  10
COTULLA           68  94  68  96  70  /  10  10  10  10  10
KINGSVILLE        71  93  68  94  69  /  10  10  10  10  10
NAVY CORPUS       75  88  72  90  77  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
PZ/83...LONG TERM
Hazardous weather outlook, Sep 19, 4:06 AM CST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
506 AM CDT MON SEP 19 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-192200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
506 AM CDT MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
SOUTH TEXAS AND THE COASTAL WATERS THROUGH EARLY THIS EVENING. THE
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
GUSTY WINDS ALONG WITH FREQUENT CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
HOWEVER...NO ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TMT/TE

In the hours before

Special weather statement, Sep 19, 1:43 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
243 PM CDT MON SEP 19 2011

TXZ233-192015-
GOLIAD-
243 PM CDT MON SEP 19 2011

...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF CHARCO...OR 9 MILES NORTHWEST OF
GOLIAD...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL BE NEAR...
  6 MILES SOUTHEAST OF CHARCO BY 305 PM CDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

87
Local storm report, Sep 19, 1:45 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
245 PM CDT MON SEP 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     DOWNBURST        3 NE BEN BOLT           27.65N 98.05W
09/17/2011                   JIM WELLS          TX   NWS STORM SURVEY

            A NWS SURVEY CONCLUDED A MICROBURST OCCURRED 3 MILES
            NORTHEAST OF BEN BOLT AT 262 COUNTY ROAD 484. MAXIMUM
            WINDS WERE ESTIMATED AT 70 MPH. A LARGE 40 X 80 FT ROOF
            COVERING WAS BLOWN OFF A MOBILE HOME WITH THE DEBRIS
            DISTRIBUTED DOWNWIND IN A DIVERGENT PATTERN ABOUT 100
            YARDS. THE DEBRIS SEVERED A POWER POLE...PENETRATED THE
            ROOF OF A NEIGHBORING HOME AND SPLIT A LARGE TREE.

&&

GWILK
Special weather statement, Sep 19, 3:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
425 PM CDT MON SEP 19 2011

TXZ232-244-246-192215-
BEE-REFUGIO-SAN PATRICIO-
425 PM CDT MON SEP 19 2011

...A CLUSTER OF STRONG THUNDERSTORMS WAS AFFECTING BEE...REFUGIO AND
SAN PATRICIO COUNTIES...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF BEEVILLE...OR 10 MILES NORTHEAST
OF SKIDMORE...MOVING SOUTH AT 10 MPH.

PEOPLE IN NORTHERN SAN PATRICIO...SOUTHERN BEE AND SOUTHWESTERN
REFUGIO COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

GRANTHAM
Special weather statement, Sep 19, 4:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
515 PM CDT MON SEP 19 2011

TXZ243-244-192315-
NUECES-SAN PATRICIO-
515 PM CDT MON SEP 19 2011

...STRONG THUNDERSTORMS WERE AFFECTING NUECES AND SAN PATRICIO
COUNTIES...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TAFT TO BLUNTZER...
OR ALONG A LINE EXTENDING FROM TAFT TO 8 MILES NORTHWEST OF
ROBSTOWN...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN CENTRAL NUECES AND SAN PATRICIO COUNTIES...INCLUDING THE
CITIES OF ODEM...SINTON...EDROY...TAFT...CALALLEN...ANNAVILLE...
ROBSTOWN...GREGORY...CLARKWOOD AND PORTLAND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THE STRONGEST WINDS MAY OCCUR ALONG A GUST FRONT WELL OUT AHEAD OF
THE STORMS...AND 10 TO 15 MINUTES BEFORE ANY RAIN OCCURS.

GRANTHAM

The radar

The Corpus Christi radar (KCRP), 18 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nueces

When
September 19, 4:30 PM CST
Where
Nueces County, 1.78 mi WNW of Lon Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
27.863, -97.675

A large tree was blown down across County Road 73 near Calallen.

Thunderstorm Wind, Nueces

When
September 19, 4:40 PM CST
Where
Nueces County, 1.84 mi N of Rabb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.827, -97.748

Numerous wires and one power pole was blown down near County Road 44 and County Road 81 west-northwest of Robstown.

Thunderstorm Wind, Nueces

When
September 19, 4:49 PM CST to 4:53 PM CST
Where
Nueces County, 2.16 mi NNE of Rabb to 2 mi WNW of Robstown Co Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
27.830, -97.740

A power pole was snapped by high winds between Banquete and Robstown just off Highway 44. Wood fences and a metal shed were also damaged in the area.

Thunderstorm Wind, Nueces

When
September 19, 4:49 PM CST
Where
Nueces County, 0.54 mi NNE of Banquete
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
27.807, -97.796

Power lines were blown down by high winds in the community of Banquete.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347286, 347287, 347288, 347289.